Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 183, NWS Jacksonville, FL

August 6, 20184 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 6, 2018, 5:32 PM EDT for 4 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2018, 5:32 PM EDT (21:32 UTC)
Expired
Aug 6, 2018, 6:15 PM EDT
In force
43 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Appling County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA

The radar

The Moody AFB radar (KVAX), 96 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:54 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 2:54 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
254 PM EDT Mon Aug 6 2018

.NEAR TERM /Through Tuesday/...

Widely scattered convection was developing across southeast
Georgia this afternoon, and this will push westward through the
rest of the day. A few showers could develop across interior
southeast Georgia as the east coast sea breeze moves inland, but
overall rain chances will be low.

Mid/upper level high pressure was centered over southwestern
Georgia, and a shortwave was moving westward through the Florida
peninsula this afternoon. The shortwave will move through
northeast Florida overnight tonight, with drier air moving into
the region from the east on Tuesday. Low rain chances will
continue again due to high pressure overhead, with the best chance
of showers/storms across interior southeast Georgia and Marion
County in northeast Florida.

.SHORT TERM /Tuesday Night Through Wednesday Night/...

Upper level ridging will be centered over northeast Florida
through Wednesday night, but will weaken slightly on Wednesday.
The low/mid level ridge will shift to the southeast, and moisture
is forecast to increase slightly. This will lead to slightly
higher rain chances across northeast Florida in the 20-30% range
Wednesday afternoon into the early evening. Lows will be in the
low to mid 70s, with highs 90-95F.

.LONG TERM /Thursday Through Sunday/...

Thursday and Friday: The extended period begins with an upper
level ridge centered over north or central Florida and the mid &
low level ridges over the Bahamas and western Atlantic,
respectively, providing deep westerly flow. The ridging will shift
to the south and west by Friday morning as a shortwave moves
across the Southern Plains and into the Tennessee Valley. Some
drier air will either move into the region from the northeastern
Gulf or already be present on Thursday, leading to low rain
chances in the 20-30% range areawide. Similar conditions are
forecast for Friday before an upper level trough pushes into the
Southeast. High temperatures will be warm in the low to mid 90s.

Saturday and Sunday: Deep southwesterly flow is forecast to
develop as an upper level trough carves out across the eastern
conus. Precipitable water values are forecast to increase to
around 2 inches, with 40-60% chances of rain returning to the
region. Temperatures will moderate back to the upper 80s to lower
90s due to increased cloud cover and rainfall chances.

&&

.AVIATION...
Inland storms are expected this afternoon, and can not be ruled
out, especially at KGNV, but the chance is too low for inclusion
in the TAF at this time.

Patchy fog could affect KVQQ/KGNV tonight, with possible
restrictions. Otherwise, prevailing VFR conditions are expected
this 18z TAF period.

&&

.MARINE...

Rip Currents:

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  92  74  92 /  20  40  20  20
SSI  77  88  76  91 /  10  10  10  30
JAX  74  93  74  93 /  10  10  10  30
SGJ  74  89  74  90 /  10  10   0  30
GNV  73  93  73  92 /  10  20  10  30
OCF  73  93  73  92 /  10  30  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/23/Hess

In the hours before

Special weather statement, Aug 6, 4:37 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
437 PM EDT MON AUG 6 2018

GAZ132-062100-
Coffee GA-
437 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COFFEE COUNTY UNTIL 500
PM EDT...

At 436 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pridgen, or 8 miles north of Broxton, moving southwest at 5 mph.

Excessive cloud-to-ground lightning and wind gusts of 40 to 50 mph
can be expected along with possible minor damage.

Locations impacted include...
Pridgen.

LAT...LON 3178 8289 3178 8286 3176 8284 3165 8294
      3178 8300 3178 8299 3179 8297 3178 8296
      3179 8294 3178 8292 3179 8290
TIME...MOT...LOC 2036Z 050DEG 6KT 3175 8290

WOLF
Special weather statement, Aug 6, 5:11 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
511 PM EDT MON AUG 6 2018

GAZ133-135-062200-
Appling GA-Jeff Davis GA-
511 PM EDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN APPLING AND JEFF
DAVIS COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lumber City, or near Hazlehurst, moving south at 25 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Hazlehurst, Graham, Snipesville, Denton and Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8243 3195 8241 3196 8239 3176 8240
      3170 8279 3186 8278 3186 8276 3188 8274
      3190 8269 3191 8268 3192 8268 3192 8263
      3194 8260 3193 8259 3196 8256 3195 8248
      3196 8250 3197 8248
TIME...MOT...LOC 2111Z 354DEG 20KT 3194 8264

AK

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:37 PM EDTSpecial Weather StatementJAXCoffee23 min
Aug 6, 5:11 PM EDTSpecial Weather StatementJAXJeff Davis49 min
Aug 6, 6:25 PM EDTSpecial Weather StatementJAXAtkinson35 min
Aug 6, 6:57 PM EDTSpecial Weather StatementJAXAtkinson33 min
Aug 6, 7:22 PM EDTSpecial Weather StatementJAXWare23 min
Aug 6, 7:46 PM EDTAreal Flood AdvisoryJAXAtkinson, Clinch2 hr
Aug 6, 7:52 PM EDTSpecial Weather StatementJAXClinch38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.